Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Antimicrob Chemother. 1994 Mar;33(3):387-401.

Hepatic side-effects of antibiotics.

Author information

  • 1Internal Medicine Service, Medical B Clinic, 1 place de l'Hôpital, CHRU, Strasbourg, France.

Abstract

Although the liver is particularly exposed to drugs and their metabolites, hepatic side-effects of antibiotics are far less frequent than other adverse effects such as gastrointestinal disorders or cutaneous reactions. However, the potential severity of hepatic side-effects for some drugs is stressed. Antibiotic related liver injuries cover most of the clinical and pathological expressions of hepatic dysfunction, including cytotoxic hepatitis (isoniazid), intrahepatic cholestasis (macrolides, penicillins, clavulanic acid), mixed hepatitis (sulphonamides), chronic active hepatitis (nitrofurantoin), or microvesicular steatosis (tetracycline). In most cases, toxicity is idiosyncratic, reactions occurring only in some susceptible individuals. The mechanisms underlying toxicity may be primarily metabolite-dependent (isoniazid), hypersensitivity-mediated (beta-lactams), or result from both processes (sulphonamides, erythromycin derivatives). In some cases, the liver is not the primary target organ for toxicity but appears to mediate the clinical expression of some adverse effects induced by antibiotics. The most significant example of this is hypoprothrombinaemia due to the inhibition of hepatic gamma-carboxylation of vitamin K-dependent clotting factors by sulphydryl group-containing cephalosporins. Inhibition of bilirubin conjugation or transport by rifampicin or fusidic acid may also be viewed as hepatic side-effects of antibiotics. Ascertaining the casual relationship of a given drug to an hepatic adverse effect may prove particularly difficult, because of the potential contribution of host status and concurrent medications. Diagnosis is based mainly on circumstantial evidence, i.e. the temporal relationship between drug administration (or withdrawal) and the time-course of liver dysfunction. Improving morbidity related to drug hepatotoxicity relies on a free flow of information between manufacturers and practitioners in order to optimize detection of potentially serious liver damage, and advances in pharmacogenetics toward a better identification of those at particular risk for developing drug-related liver toxicity.

PMID:
8040106
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk